Utah, 2013

Winter Storm in Utah, November 22 to 24, 2013

November 22 to 24, 2013 · NWS SLC · 3 events in 3 counties and zones

The same storm system that brought strong winds to northern Utah also brought heavy snowfall to the southern half of the state. This storm was unusually cold and snowy for southern Utah, particularly this early in the season.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same storm system that brought strong winds to northern Utah also brought heavy snowfall to the southern half of the state. This storm was unusually cold and snowy for southern Utah, particularly this early in the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 21, 9:53 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 21, 9:53 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
953 PM MST THU NOV 21 2013

.SYNOPSIS...AN UPPER LOW DEVELOPING OVER SOUTHERN CALIFORNIA WILL
KEEP MOISTURE OVER CENTRAL AND SOUTHERN UTAH THROUGH THE
WEEKEND...AND WILL GENERATE AN EASTERLY FLOW OVER NORTHERN UTAH.

&&

.DISCUSSION...A MULTI-FACETED WINTER STORM EVENT IS UNDERWAY
ACROSS THE FORECAST AREA...AND WILL CONTINUE THROUGH THE NEXT 36
TO 48 HOURS.

ACROSS NORTHERN UTAH...A SIGNIFICANT DOWNSLOPE WIND EVENT IS
UNDERWAY...RESULTING FROM A COMBINATION OF STRONG LOW LEVEL COLD
ADVECTION EMANATING FROM WYOMING...VERY STRONG EASTERLY 700MB
FLOW...AND A TIGHT PRESSURE GRADIENT. THIS HAS RESULTED IN WIND
GUSTS AS HIGH AS 80 MPH THUS FAR ACROSS DAVIS COUNTY...AND
ANTICIPATE THESE STRONG WINDS WILL CONTINUE OVERNIGHT AS THE
DIURNAL CYCLE BECOMES MORE FAVORABLE. WINDS MAY ABATE A BIT LATE
FRIDAY MORNING INTO EARLY FRIDAY AFTERNOON...HOWEVER THE
INGREDIENTS WILL REMAIN SUPPORTIVE OF ANOTHER ROUND OF STRONG
WINDS LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT ACROSS THESE SAME
AREAS. EARLIER SHIFT EXTENDED THE HIGH WIND WARNING AND THIS LOOKS
GOOD.

FURTHER SOUTH...THE UPPER LOW SPINNING ALONG THE SOUTHERN CA COAST
HAS DEVELOPED A SUBSTANTIAL MOISTURE TAP...AND THIS WILL REMAIN IN
PLACE THROUGH THE DAY FRIDAY AS THE PARENT LOW MOVES VERY LITTLE.
ADDITIONALLY...COLD AIR HAS SURGED SOUTH ACROSS SOUTHWEST UT...AND
SHOULD SPILL INTO THE EASTERN VALLEYS AS WELL OVERNIGHT. WITH THIS
LOW LEVEL COLD AIR IN PLACE ANTICIPATE SNOW LEVELS AT LEAST DOWN
TO 5 KFT IF NOT LOWER THROUGH THE WEEKEND. CURRENTLY BANDS OF SNOW
ARE LIFTING NORTH ACROSS SOUTHWEST UT EASTWARD INTO THE SOUTHERN
MOUNTAINS...AND ANTICIPATE THIS WILL CONTINUE OVERNIGHT.

WITH THE UPPER LOW MOVING VERY LITTLE OVER THE NEXT 24-36 HOURS A
PERSISTENT DIFFLUENT PATTERN COUPLED WITH STRONG MOISTURE
ADVECTION INTO SOUTH CENTRAL AND SOUTHWEST UTAH WILL PROVIDE A
VERY FAVORABLE SETUP FOR HEAVY SNOWFALL ACROSS SOUTHERN UT EAST OF
I-15...PARTICULARLY AREAS SUCH AS ESCALANTE AND CAPITOL REEF
NATIONAL PARK. CURRENTLY HAVE WINTER WEATHER ADVISORIES IN EFFECT
FOR THESE AREAS...AND THIS IS PROBABLY SUFFICIENT FOR THE WESTERN
VALLEYS...BUT MAY NEED TO BE UPGRADED ACROSS THE HIGHER TERRAIN
AND AREAS FURTHER EAST.

UPDATED EARLIER TO REMOVE POPS ACROSS NORTHERN UT AS PRECIPITATION
HAS DISSIPATED. NO ADDITIONAL UPDATES PLANNED THIS EVENING.

&&

.AVIATION...SURFACE WINDS ARE THE PRIMARY OPERATIONAL CONCERN AT
KSLC. THE PREDOMINANT WIND OVERNIGHT THROUGH FRIDAY IS EXPECTED TO
REMAIN SOUTHWEST...HOWEVER OCCASIONAL SURGES OF EASTERLY FLOW WILL
LIKELY REACH THE TERMINAL RESULTING IN TEMPORARY GUSTY EAST TO
SOUTHEAST WINDS. ADDITIONALLY...THE INCREASING EASTERLIES ALOFT
COULD RESULT IN LOW LEVEL WIND SHEAR OVERNIGHT INTO FRIDAY MORNING
DURING PERIODS OF SOUTHWESTERLY SURFACE WINDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY ABOVE 5000 FEET
     FOR UTZ013-020.

     HIGH WIND WARNING UNTIL NOON MST SATURDAY FOR UTZ002-003.

     WIND ADVISORY UNTIL NOON MST SATURDAY FOR UTZ001.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR UTZ517-518.

     WIND ADVISORY UNTIL NOON MST FRIDAY FOR UTZ012-013.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST FRIDAY FOR UTZ015-016.

WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 21, 5:00 PM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MST THU NOV 21 2013

UTZ001>016-019>021-517-518-WYZ021-230000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
500 PM MST THU NOV 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG EASTERLY WINDS ARE EXPECTED ALONG THE WASATCH FRONT
THROUGH TONIGHT...WITH GUSTS IN EXCESS OF 70 MPH EXPECTED FROM
WEBER COUNTY SOUTH TO NORTHEASTERN SALT LAKE COUNTY. STRONG EAST
TO NORTHEASTERLY WINDS GUSTING TO 55 MPH ARE ALSO EXPECTED THROUGH
TONIGHT IN THE CACHE VALLEY AND ALONG ROUTE 6 BETWEEN PRICE AND
GREEN RIVER IN EASTERN UTAH.

SNOW WILL CONTINUE TO IMPACT TRAVEL OVER MUCH OF CENTRAL AND
SOUTHERN UTAH ABOVE 5000 FEET THROUGH TONIGHT...INCLUDING ALONG
I-15 AND I-70. SNOW LEVELS COULD LOWER INTO THE SOUTHWESTERN
VALLEYS TONIGHT AND ACCUMULATING SNOW MAY IMPACT ALL ROUTES IN
THESE AREAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STRONG EAST TO NORTHEAST WINDS ARE EXPECTED TO GRADUALLY
DIMINISH IN ALL AREAS LATE FRIDAY MORNING...BUT REDEVELOP ALONG
THE WASATCH FRONT AND CACHE VALLEY LATE FRIDAY AFTERNOON...AND
CONTINUE FRIDAY NIGHT INTO EARLY SATURDAY.

ACCUMULATING SNOW IS ALSO EXPECTED TO CONTINUE ACROSS MOST OF
SOUTHERN UTAH ABOVE 5000 FEET THROUGH SATURDAY. THIS SNOW MAY BE
PARTICULARLY HEAVY NEAR ESCALANTE AS WELL AS AREAS NEAR BOULDER
MOUNTAIN AND THE HENRY MOUNTAINS.

DRIER WEATHER WITH A WARNING TREND WILL RETURN FOR THE FIRST PART
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, San Rafael Swell

When
November 22, 1:00 AM MST to November 24, 1:00 PM MST
Where
San Rafael Swell forecast zone
Reported by
Park/Forest Service

Capitol Reef National Park received a storm total of 9.9 inches of snow.

Winter Storm, Southern Mountains

When
November 22, 2:00 AM MST to November 24, 2:00 PM MST
Where
Southern Mountains forecast zone
Reported by
Trained Spotter

Storm totals in Utah's southern mountains included 22 inches of snow at Brian Head Resort and 19 inches at Eagle Point.

Winter Storm, South Central Utah

When
November 22, 5:00 AM MST to November 24, 6:00 AM MST
Where
South Central Utah forecast zone
Reported by
COOP Observer

Escalante received 18.5 inches of snow over a 48-hour period. Since records began in Escalante in 1901, this was the thirteenth highest snow total over a 3 calendar day period, and the highest value ever recorded earlier in the season than January.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482925, 482926, 482924.